Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 72, NWS Pueblo, CO

July 18, 1999Huerfano County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 18, 1999, 3:01 PM MDT for Huerfano County, Las Animas County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 1999, 3:01 PM MDT (21:01 UTC)
Expired
Jul 18, 1999, 4:00 PM MDT
In force
59 min
Issued by
NWS Pueblo, CO
Area
Whole counties

Counties Huerfano County, CO, Las Animas County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 182058 RRA
SVRPUB
COC055-071-182200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
301 PM MDT SUN JUL 18 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUERFANO COUNTY IN SOUTHEASTERN COLORADO
  WESTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 400 PM MDT

* AT 300 PM MDT...RADAR SHOWED A SEVERE STORM 15 MILES SOUTH
  SOUTHWEST OF WALSENBURG MOVING NORTH AT 15 MPH.

SOME LOCATIONS AFFECTED WILL BE OPEN COUNTY OF NORTHWEST LAS ANIMAS
AND SOUTHERN HALF OF HUERFANO COUNTIES THROUGH 330 PM MDT AND
VICINITY OF WALSENBURG BY 350 PM MDT.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA...GO TO
SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT
OFFERS THE BEST PROTECTION.

JK/DM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:46 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 18, 1:46 PM MDT, 1 hour 15 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
146 PM MDT SUN JUL 18 1999

CWA UNDER THE INFLUENCE OF THE RING OF FIRES WESTERN EDGE
THROUGH SHORT RANGE PERIOD WITH THE THREAT OF SHRA/TSRA.

TNGT-TUE: LATEST SATELLITE...REGIONAL 88D...AND LIGHTNING DETECTION
IMAGERY SHOWED SHRA/TSRA DEVELOPING FROM NM INTO CENTRAL CO.  THIS
IS IN RESPONSE TO DESTABILIZING AIR MASS AND SEVERAL MINOR MID-LEVEL
SHORTWAVES ROTATING ALONG THE BACKSIDE OF LARGE UPPER LEVEL
ANTICYCLONE OVER THE HEARTLAND OF THE U.S.  LONGWAVE TROUGH STILL
JUST OFF THE WEST COAST WITH NUMEROUS SHORTWAVES EJECTING EASTWARD.
MAIN QUESTION TONIGHT IS THE ACTUAL SHRA/TSRA COVERAGE.  NOT MUCH
GOING ON NOW AS CONVECTIVE INHIBITION IS TOTALLY GONE...BUT ITS
STILL EARLY. ONLY THING TO KEY ON...AS MENTIONED BY PREVIOUS
FORECASTER...IS UPPER DIV-Q FEATURE MOVING ACROSS CWA TONIGHT.  300-
200MB PVU ANOMALY IS HAVING TEMPORAL AND SPATIAL CONTINUITY PROBLEMS
WITH PREVIOUS RUN.  LATEST RUN WANTS TO SLOW IT DOWN AND NOT MOVE
THROUGH CWA UNTIL MON...AND IS ALSO FURTHER EAST AND WEAKER. LIKELY
DIDNT WORKOUT TOO WELL LAST NIGHT...BUT WITH SCATTERED SHRA/TSRA
ALREADY GOING IN PIKES PIKE REGION AND SANGRE DE CRISTOWET
MOUNTAINS...WILL STICK WITH CONTINUITY AND CONTINUE LIKELY WORDING
FOR MOUNTAINS AND I-25 CORRIDOR.  LOWER/MID TROPOSPHERE FLOW IS
FAIRLY WEAK.  PWINS ARE A TAD LOWER THAN YESTERDAY...BUT ISOLATED
HEAVY RAINFALL AMOUNTS ARE NOT OUT OF THE QUESTION...ESPECIALLY IF WE
START GETTING CELL MERGERS.

OVERALL SYNOPTIC SCALE PATTERN TO PERSIST THROUGH SHORT RANGE
FORECAST PERIOD.  LARGE UPPER HIGH TO REMAIN EAST OF CWA...AS A
SERIES OF MID-LEVEL SHORTWAVES COME ON SHORE IN THE WEST AS
ANOTHER CLOSED LOW TAKES AIM ON THE PACIFIC NORTHWEST.  PATTERN
ELEMENT MISSING FOR A RETROGRADING UPPER HIGH TOWARDS THE CWA IS
SIGNIFICANT TROUGHING IN THE NORTHEAST U.S.  WITH THIS IN MIND...MID-
LEVEL THETA-E RIDGE TO REMAIN OVER CO THROUGH TUE AND CONTINUE THE
THREAT OF MAINLY AFTERNOON/OVERNIGHT RING OF FIRE SHRA/TSRA
ACTIVITY. HIGHEST POPS WILL BE IN THE WESTERN PORTION OF CWA WITH THE
LOWEST IN THE EXTREME EAST.

PLAN CONTINUE SEASONAL DIURNAL TEMPERATURE SWINGS THROUGH TUE.  MAY
KEEP ADDING ON A FEW DEGREES TO HIGHS EACH DAY.

EXTENDED(WED-FRI): MRF HAS CHANGED ITS TUNE BY KEEPING LARGE UPPER
ANTICYCLONE IN THE CENTRAL PLAINS/MIDWEST ON WED/THU WITH LONGWAVE
TROUGHING ALONG THE PACIFIC COASTLINE.  PERSISTENCE THE BEST WAY TO
GO...GIVEN JULY CLIMATOLOGY.  GIVEN PAST MRF RUNS...NOT SURE IF IM
BUYING UPPER HIGH BUILDING INTO CO ON FRI.  MRF MAY BE OVERDOING
CLOSED LOW OFF PACIFIC NORTHWEST COAST.  ALSO...LACK OF STRONG
TROUGHING NOT NOTED IN THE EASTERN U.S.  WILL CONTINUE THE GENERIC
CHANCE WORDING JUST ABOUT EVERYWHERE...EXCEPT THE SOUTHEAST FRI.
HIGH TEMPERATURES COULD BE FLIRTING WITH 100 DEGREE MARK IN
SOUTHEAST THU/FRI...IF UPPER HIGH SHIFTS FURTHER WESTWARD.  UPPER
RIDGING PROGD TO BE VERY STRONG BY NEXT WEEKEND AS FLOW BECOMES MORE
MERIDIONAL.  ONLY TIME WILL TELL

.PUB...NONE.

METZE

In the hours before

Special weather statement, Jul 18, 11:31 AM MDT, 3 hours 30 minutes before
COZ058>081-182000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1131 AM MDT SUN JUL 18 1999

.THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY THROUGH TONIGHT...

WITH DAYTIME HEATING AND AN UNSTABLE ATMOSPHERE...UNORGANIZED
SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS INCLUDING
ADJACENT PLAINS AND VALLEYS AFTER 100 PM.   THEY WILL SLOWLY DRIFT
EASTWARD ACROSS THE COLORADO PLAINS LATE THIS AFTERNOON AND EVENING.
THE GREATEST THREAT FROM STRONGER THUNDERSTORMS WILL BE LOCALLY
HEAVY RAIN.  ANY LOCALLY HEAVY RAIN MAY LEAD TO MINOR URBAN OR
SMALL STREAM FLOODING.   AN UPPER LEVEL DISTURBANCE MOVING OUT OF NEW
MEXICO TONIGHT...COULD KEEP THE SHOWER AND THUNDERSTORM ACTIVITY
GOING MUCH OF THE NIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO.

IF YOU BECOME AWARE OF HEAVY RAINFALL OR FLOODING IN YOUR AREA...
PLEASE RELAY THIS INFORMATION TO THE NATIONAL WEATHER SERVICE IN
PUEBLO.
Special weather statement, Jul 18, 11:31 AM MDT, 3 hours 30 minutes before
COZ058>081-182000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1131 AM MDT SUN JUL 18 1999

.THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY THROUGH TONIGHT...

WITH DAYTIME HEATING AND AN UNSTABLE ATMOSPHERE...UNORGANIZED
SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS INCLUDING
ADJACENT PLAINS AND VALLEYS AFTER 100 PM.   THEY WILL SLOWLY DRIFT
EASTWARD ACROSS THE COLORADO PLAINS LATE THIS AFTERNOON AND EVENING.
THE GREATEST THREAT FROM STRONGER THUNDERSTORMS WILL BE LOCALLY
HEAVY RAIN.  ANY LOCALLY HEAVY RAIN MAY LEAD TO MINOR URBAN OR
SMALL STREAM FLOODING.   AN UPPER LEVEL DISTURBANCE MOVING OUT OF NEW
MEXICO TONIGHT...COULD KEEP THE SHOWER AND THUNDERSTORM ACTIVITY
GOING MUCH OF THE NIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO.

IF YOU BECOME AWARE OF HEAVY RAINFALL OR FLOODING IN YOUR AREA...
PLEASE RELAY THIS INFORMATION TO THE NATIONAL WEATHER SERVICE IN
PUEBLO.

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.